As Maine continues in the grip of a deadly opioid crisis, Portland is distributing free Narcan, along with free training on how to administer the overdose-reversing drug.
Opioids caused 283 deaths in the state in 2018, down from a peak of 354 in 2017, according to the attorney general’s office. But preliminary projections indicate deaths are rising again, with opioids the cause in 233 of the 277 drug deaths in the first nine months of 2019. Each year, opioids account for about 85 percent of all drug deaths in the state.
Portland police reported a spike of five drug overdose deaths in January, with opioids the suspected cause in at least two of them.
To combat this, the city’s Substance Use Prevention and Harm Reduction Services Program, with support from the Maine Centers for Disease Control and Prevention, is distributing Narcan, a brand of naloxone, at its India Street Public Health Center. It is also providing weekly training sessions on how to administer the potentially life-saving narcotic.
“The goal is to saturate the community,” Melia Knowles-Coursin, a nurse who volunteers at the health center, said at a Feb. 5 training session.
The city’s Public Health Division has distributed naloxone since 2015 when supplies were available by donation.
Knowles-Coursin said opioids depress respiration and may cause death if the user stops breathing. Narcan is used strictly with opioid intoxication, she said, to restore the respiratory drive.
A person who is unresponsive may be experiencing an opioid overdose, but they could also be out for other reasons such as another intoxicant or medical issue. Narcan won’t help with those other problems, but using it on someone who is not overdosing on opioids would not hurt them either, Knowles-Coursin said.
Using Narcan is relatively simple – it comes as a single-dose nasal spray pump – and Knowles-Coursin said that administering it is protected by Good Samaritan laws.
Signs of an opioid overdose include cool, clammy skin, pale or ashen complexion, blue lips, very small pupils, and unresponsiveness.
If attempts to wake up a person suspected of an opioid overdose are unsuccessful, Knowles-Coursin said Narcan should be administered according to instructions. A call should also be made to 911, and the person should be monitored until emergency medical personnel arrive.
It usually takes three to five minutes for a dose to work, which Knowles-Coursin said can seem like forever in an emergency situation. If there is still no response at that point, she said, another dose is recommended.
“The goal for Narcan is to reverse respiratory depression,” Knowles-Coursin said. “It’s not to make them wake up completely, just to make sure they’re breathing.”
In 2017, the Public Health Division started collecting anonymous data from people who participated in naloxone distribution and training to learn about its effectiveness and about the experience of those who had reversed overdoses.
In 2017, the program distributed nearly 2,800 doses of naloxone, and clients reported using these to reverse 291 overdoses. In 2018, the program distributed nearly 3,200 doses, with reports of 190 overdoses reversed. People reported coming to the Health Center from many towns in Southern Maine, as well as towns in New Hampshire and Massachusetts.
According to a report on 2018 data, just under half of the reported overdoses occurred in a private home or apartment, but overdoses also happened in hotels, shelters, cars, alleys, camps, public parks, public bathrooms, and on streets. Of those who administered Narcan, 58 percent said they had used it on a friend, and 18 percent said they had used it on a stranger or acquaintance.
Ninety-two percent of those who took training said they had witnessed an overdose. The vast majority of clients had used drugs or multiple drugs in the last 30 days, 69 percent reported using heroin, and 39 percent reported using fentanyl.
Fifty-three percent of clients in the program reported they had overdosed before, and a third of those said they had done so four or more times in their lives. Only about a third of all clients reported having called 911 when using Narcan.